5 doctors weighed in:
Do breastfeeding pain killers cause gastroenteritis in the mother?
5 doctors weighed in

Dr. Jon Ahrendsen
Family Medicine
3 doctors agree
In brief: Pain pills can
Generally any pain pill can upset the stomach.
But if you are breastfeeding correctly it should not be painful. If it hurts so bad you need to take a pain pill, then you should have a trained person (lactation consultant) assess what is happening, and she if the lc can help to fix it.

In brief: Pain pills can
Generally any pain pill can upset the stomach.
But if you are breastfeeding correctly it should not be painful. If it hurts so bad you need to take a pain pill, then you should have a trained person (lactation consultant) assess what is happening, and she if the lc can help to fix it.
Dr. Jon Ahrendsen
Dr. Jon Ahrendsen
Thank
Dr. James Ferguson
Pediatrics
In brief: Depends on med
The NSAID meds like ibuprofen, Aspirin & naproxin can have a direct irritating effect on the stomach & aggravate existing gastric injury.
They do not generally cause cramps & diarrhea that are part of the gastroenteritis pattern. Acetaminophen doen not appear to have this effect.

In brief: Depends on med
The NSAID meds like ibuprofen, Aspirin & naproxin can have a direct irritating effect on the stomach & aggravate existing gastric injury.
They do not generally cause cramps & diarrhea that are part of the gastroenteritis pattern. Acetaminophen doen not appear to have this effect.
Dr. James Ferguson
Dr. James Ferguson
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
107,000 doctors available
Read more answers from doctors